Thiopurines have been widely accepted as immunosuppressive therapy in inflammatory bowel disease. However, many patients have to discontinue thiopurines due to intolerance or ineffectiveness. A therapeutically beneficial effect of switching from azathioprine (AZA) to mercaptopurine (MP) after developing adverse events (AEs) has been reported. The authors assessed the clinical value of MP therapy after AZA discontinuation due to intolerance and, secondary, due to ineffectiveness.Methods:
In this retrospective single-center study, the authors analyzed data from patients in whom AZA therapy had failed and who were subsequently treated with MP.Results:
Thirty-eight patients initiated MP therapy after intolerance to AZA. Intolerance reoccurred in 22 (58%) patients and the remaining 16 (42%) tolerated MP. In 18 out of 48 patients (38%), the AEs that led to discontinuation of MP were similar to those of AZA. A longer duration of prior AZA use was more common in patients who were subsequently tolerant for MP (5.3 versus 1.2 months; P = 0.04). Twenty-two patients discontinued AZA due to ineffectiveness. Eight (36%) patients had clinical benefit from a switch to MP. Six out of these 8 (75%) patients used allopurinol alongside MP, due to ineffectiveness based on a skewed thiopurine metabolism. Patients were more likely to have clinical benefit if the interval between both thiopurines was longer (4.4 versus 0.01 months; P < 0.05).Conclusions:
The authors showed that a noteworthy number of patients benefitted therapeutically from a switch from AZA to MP when failing due to intolerance or ineffectiveness; however, the percentage was lower than previously reported in literature.